Iowa, 2008

Hail in Iowa, June 9, 2008

June 9, 2008 · NWS DVN · 1 event in 1 county or zone

A thunderstorm moved across Iowa County the afternoon of June 9 producing dime-size hail in Ladora, IA at 4:48 pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A thunderstorm moved across Iowa County the afternoon of June 9 producing dime-size hail in Ladora, IA at 4:48 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 9, 2:05 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 9, 2:05 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT MON JUN 9 2008

.SYNOPSIS...
HIGH PRESSURE WILL MOVE ACROSS THE REGION TONIGHT AND TUESDAY
ALLOWING A BRIEF LULL IN THE ACTIVE WEATHER PATTERN. YET ANOTHER
POWERFUL STORM SYSTEM WILL AFFECT THE AREA THE SECOND HALF OF THE
WEEK. THIS STORM SYSTEM IS EXPECTED TO BRING ANOTHER ROUND OF
SIGNIFICANT RAINFALL TO THE MIDWEST.

&&

.SHORT TERM...TONIGHT AND TUESDAY...
CURRENT PRECIP IS SLOWLY MOVING OUT OF THE AREA. PRECIP TO LINGER
INTO THE EVENING OVER ABOUT THE EASTERN THIRD TO 40 PERCENT OF THE
CWFA. HIGH PRESSURE THEN QUICKLY MOVES INTO THE AREA PROVIDING A
QUIET LATE NIGHT AND TUESDAY MORNING. CLEARING SKIES AND WET GROUND
MAY ALLOW FOR SOME PATCHY FOG TO DEVELOP IN LOW LYING AREAS.
HOWEVER...DEW POINTS ARE ALSO DROPPING SO THAT WOULD BE A NEGATIVE
FACTOR FOR FOG DEVELOPMENT.

THE QUESTION THEN TURNS TO TUESDAY AFTERNOON. THERE IS WEAK WAA THAT
WILL OCCUR THAT MIGHT BE ENOUGH TO ALLOW SOME ISOLATED SHRA/TSRA TO
DEVELOP. NOT SURE IF THIS WILL OCCUR BUT WILL THROUGH IN SOME
ISOLATED SHRA/TSRA FOR AREAS NORTH OF HIGHWAY 30 FOR TUESDAY.
..08..

.LONG TERM...
TUE NIGHT THROUGH WED NIGHT...AS WEST-TO-EAST ORIENTED SFC FRONT
ALIGNED UNDER FLATTENING OUT MEAN LAYER FLOW PATTERN STARTS TO
MIGRATE NORTH TOWARD THE MN/IA BORDER TUE EVENING...THINK MOST OF
ANY PRECIP IN VCNTY WILL LIFT OUT NORTHWEST OF THE DVN CWA WITH IT...
BUT WILL KEEP SLIGHT CHC POPS IN THE FAR NORTH. THEN THROUGH WED
NIGHT...WILL SIDE WITH THE BRAND NEW 12Z HIRES ECMWF SOLUTION WHICH
HAS SHOWN THE MOST RUN-TO-RUN CONSISTENCY...BUT THE 12Z GFS NOT ALL
THAT DIFFERENT. THESE AGREED UPON SOLUTIONS SUGGEST THAT AS NEXT
LARGE UPSTREAM CUT-OFF UPPER LOW ROLLS OVER THE NORTHERN ROCKIES...
DIFFLUENT SOUTHWEST UPPER FLOW ON ITS SOUTHEAST FLANK RE-ENERGIZES
WED AND INTO WED NIGHT WITH MCS/S FORMATION OVER THE NORTHERN
PLAINS AND INTO NORTHWEST IA AND MN. POTENTIAL FOR SOME OF THIS
ACTIVITY TO BLEED INTO THE RECENTLY HARD HIT NORTHWEST THIRD OF THE
DVN CWA WED NIGHT...BUT AS IT PROPAGATES EAST OF BETTER
SUPPORT/LLJ...HOPEFULLY IT WILL BE IN A DECAYING OR AT LEAST
WEAKENING STAGE. THE 12Z UKMET IS THE MOST BULLISH WITH SFC FRONT
FURTHER SOUTH AND THUS HEAVY MCS ACTIVITY MAKING INTO THE NORTHWEST
THIRD OF THE DVN CWA WED NIGHT WITH INITIATION MUCH CLOSER IN CENTRAL
INTO NORTHEAST IA...BUT WILL THROW THAT MODEL OUT FOR NOW.

SOUTHWESTERLY FLOW STORM TRACK AND SFC FRONT FOCAL POINT
UNFORTUNATELY APPEAR TO SET UP FROM SOUTHWEST TO NORTHEAST ACRS THE
DVN CWA THU INTO AT LEAST FRI MORNING...WITH THIS TIME PERIOD
LOOKING LIKE THE NEXT MAIN HEAVY RAIN AND SEVERE THUNDERSTORM
THREAT WINDOW. LONG RANGE INDICATORS SUGGEST THE POTENTIAL OF
WIDESPREAD 1 INCH RAINS AND LOCALLY HIGHER UP TO 3 INCHES BY FRI
MORNING...WHICH COULD BE DISASTROUS TO ONGOING MAJOR TO RECORD
FLOODING SITUATIONS. THE NEW EURO IS STILL HANGING UP THE BOUNDARY
LONGER FRI INTO FRI EVENING FOR CONTINUED STORM/POSSIBLE HEAVY RAIN
THREAT DURING THIS PERIOD WHICH WOULD BE A WORST CASE SCENARIO FOR
EXTENDED PERIODS OF RAINFALL AND IMPACT ON FLOODING/RIVER LEVELS...
WHILE THE GFS IS MORE PROGRESSIVE WITH PRECIP EXITING THE AREA AS
THE DAY PROGRESSES/MUCH LIKE TODAY/. WILL HOPE FOR THE GFS SOLUTION
TO PAN OUT...BUT THIS END OF WEEK PERIOD WILL HAVE TO BE WATCHED
LIKE A HAWK DURING TIME WHEN MANY RIVERS EXPECTED TO CREST.

AS SHORT WAVE TROF MIGRATES AND DIGS ACRS THE EASTERN GRT LKS...
MEDIUM RANGE ENSEMBLES SUGGEST RESULTANT FLATTENING OUT FLOW TO BE
MAINLY A DRY ONE FOR THE LOCAL AREA OVER  THE WEEKEND...WITH
SMALLER IMPULSES DROPPING ACRS THE NORTH TO BE WATCHED...ESPECIALLY
ON CURRENTLY PROGGED TO DIG ACRS THE SOUTHWEST GRT LKS BY SUNDAY
NIGHT. NO REAL ORGANIZED OR STRONG GULF FEED TO FUEL MORE HEAVY RAIN
WITH THIS DISTURBANCE INDICATED FOR NOW WHICH MAY BE A SAVIOR.
FLOW MAY AMPLIFY TO THE NORTHWEST INTO EARLY NEXT WEEK...BRINGING THE
POSSIBILITY FOR ADDITIONAL VORTS EMBEDDED IN THIS FLOW FOR MINOR
PRECIP CHANCES THRU TUE...BUT AGAIN NO REAL GULF FEED TO BE
ANYTHING MAJOR THE WAY IT LOOKS AT THIS POINT.     ..12..

&&

.AVIATION...
LINGERING PRECIP EXPECTED FOR THE EVENING BUT SHOULD NOT AFFECT ANY
TAF SITES. VFR WX THEN EXPECTED OVERNIGHT INTO TUESDAY MORNING. HAVE
NOT INCLUDED ANY FOG IN THE 18Z TAFS. HOWEVER...CLEARING SKIES AND
MOIST GROUND COULD POTENTIALLY RESULT IN SOME 3-5SM VSBYS LATE
TONIGHT AND EARLY TUESDAY MORNING. WAA ALOFT MAY OR MAY NOT RESULT
IN ISOLD CONVECTION DEVELOPING TUESDAY AFTERNOON.      ..08..

&&

.HYDROLOGY...
VERY BUSY TODAY...HYDRO-WISE. RECORD TO NEAR RECORD FLOODING IS
EXPECTED AT MANY LOCATIONS IN OUR REGION...THE LATEST OF WHICH IS
THE IOWA RIVER IN THE IOWA CITY AREA. FLOOD WARNINGS ARE IN EFFECT
FOR ALL OF OUR RIVERS IN EASTERN IA...AND NORTHWESTERN IL. IN MOST
LOCATIONS...AT LEAST MODERATE FLOODING IS EXPECTED.

ONE RELATED CONCERN IS THE FORECAST ACCURACY WITH RECORD OR NEAR
RECORD FLOODING. SINCE WE USE STAGE-DISCHARGE RELATIONSHIPS TO
FORECAST THE RIVERS...THESE RELATIONSHIPS BECOME UNCERTAIN AT HIGH
STAGES BECAUSE...BY DEFINITION...THESE STAGES HAVE EITHER NEVER BEEN
SEEN OR HAVE NOT BEEN SEEN IN A LONG TIME. WE ARE WORKING WITH THE
U.S. GEOLOGICAL SURVEY...AND THE U.S. ARMY CORPS OF ENGINEERS...TO
COLLABORATE ON THESE STAGE-DISCHARGE RELATIONSHIPS.

MORE RAIN IS EXPECTED LATER THIS WEEK. IF THIS RAIN MATERIALIZES
THEN IT WOULD EITHER ADD TO THE CREST...OR PROLONG THE FLOODING.

..JAZ..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

08/12/JAZ
Hazardous weather outlook, Jun 9, 3:57 AM CST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 AM CDT MON JUN 9 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
457 AM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH SATURDAY.
SEVERE THUNDERSTORMS AND HEAVY RAIN ARE POSSIBLE ESPECIALLY THURSDAY
NIGHT AND FRIDAY.

MINOR TO MAJOR FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND
MANY EASTERN IOWA AND NORTHWEST ILLINOIS TRIBUTARY RIVERS. DETAILED
INFORMATION CAN BE FOUND IN THE LATEST FLOOD STATEMENT PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE

In the hours before

Local storm report, Jun 9, 12:05 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     WASHINGTON              41.30N 91.69W
06/08/2008                   WASHINGTON         IA   NWS STORM SURVEY

            DELAYED REPORT WITH TIME ESTIMATED. WIDESPREAD TREE LIMBS

            OF 2 TO 8 INCHES IN DIAMETER DOWN ACROSS THE ENTIRE CITY.

&&
Local storm report, Jun 9, 12:56 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
156 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     FLASH FLOOD      3 N BETTENDORF          41.61N 90.48W
06/08/2008                   SCOTT              IA   FIRE DEPT/RESCUE

            CROW CREEK BANKFULL AND SPILLING OUT OF ITS BANKS.
            CORRECTED FOR LOCATION.

&&

ANDYE
Local storm report, Jun 9, 1:15 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     HEAVY RAIN       GERMAN VALLEY           42.22N 89.48W
06/09/2008  M1.72 INCH       STEPHENSON         IL   TRAINED SPOTTER

            24 HOUR TOTAL.

0623 AM     HEAVY RAIN       EDGEWOOD                42.64N 91.40W
06/09/2008  M3.10 INCH       DELAWARE           IA   TRAINED SPOTTER

            24 HOUR TOTAL.

0640 AM     HEAVY RAIN       DUBUQUE                 42.50N 90.69W
06/09/2008  M2.91 INCH       DUBUQUE            IA   TRAINED SPOTTER

            24 HOUR TOTAL.

0736 AM     HEAVY RAIN       VICTOR                  41.73N 92.29W
06/09/2008  M2.20 INCH       IOWA               IA   TRAINED SPOTTER

            TOTAL RAINFALL SINCE YESTERDAY OF 2.20 INCHES.

0909 AM     HEAVY RAIN       5 E CANTRIL             40.64N 91.97W
06/09/2008  M1.70 INCH       VAN BUREN          IA   TRAINED SPOTTER

            RAINFALL DURING PAST 12 HOURS. STILL RAINING.

0924 AM     FLOOD            INDEPENDENCE            42.47N 91.89W
06/09/2008                   BUCHANAN           IA   EMERGENCY MNGR

            WAPSIPINICON RIVER ALONG COUNTY ROAD V62 2 MILES WEST OF
            LITTLETOWN IS ABOUT TO BE FLOODED OVER. WATER IS RISING
            AT ABOUT 6 INCHES PER HOUR AT THIS TIME. BRIDGE ON
            HIGHWAY 150 ON THE SOUTH SIDE OF INDEPENDENCE HAS BEEN
            CLOSED DUE TO RISING WATER ON THE WAPSIPINICON RIVER.

&&

14
Special weather statement, Jun 9, 3:44 PM CST, 4 minutes before
IAZ051-063-092230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 530 PM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     BENTON AND IOWA

INCLUDING THE FOLLOWING LOCATIONS
     AMANA...ATKINS...BELLE PLAINE...BLAIRSTOWN...CONROY...
     KEYSTONE...LADORA...LUZERNE...MARENGO...NEWHALL...NORWAY...
     SHELLSBURG...VAN HORNE AND WILLIAMSBURG

AT 442 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTHWEST OF LADORA...OR ABOUT 7 MILES WEST OF
MARENGO...MOVING EAST AT 26 MPH.  THIS STORM IS LIKELY PRODUCING
HAIL UP TO A HALF INCH IN DIAMETER...HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

MANY LOCATIONS IN THIS AREA CANNOT TAKE MUCH RAINFALL...AND THERE
MAY BE SOME LOCALIZED FLOODING OF LOW LYING AREAS AS THIS
THUNDERSTORM MOVES THROUGH THE AREA.

LE

The radar

The Des Moines radar (KDMX), 128 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Iowa

When
June 9, 3:48 PM CST
Where
Iowa County, 0.45 mi NNW of Ladora
Measured
0.75 in hail
Reported by
Public
Coordinates
41.756, -92.183

Dime-size hail fell in Ladora, IA at 4:48 pm June 9. This report was relayed by the broadcast media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111833.